For more than 60% of patients, selective serotonin reuptake inhibitor (SSRI) discontinuation will not be associated with any significant symptoms. When present, symptoms range from mild to moderate to severe in intensity and, in some cases, may affect multiple organ systems. These withdrawal symptoms can include flu-like symptoms; cardiovascular, gastrointestinal, and musculoskeletal complaints, worsening of mood, and insomnia/nightmares. The duration of symptoms will also vary from person to person.
Once you have decided to stop taking your SSRI medication, it is important to understand what the process will look like. Generally, there are two phases that may be experienced: acute withdrawal and protracted withdrawal. Sometimes, when a person stops taking antidepressants too quickly, they develop SSRI discontinuation syndrome. For this reason, it’s important to talk to your doctor before discontinuing SSRI antidepressants.
In this article, we’ll explore what an SSRI is, how it works, and what you can expect as you are transitioning off of your medication.
What is an SSRI?
Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed antidepressants. They work by increasing the amount of serotonin in the brain, leading to improved mood and functioning. Serotonin is an essential neurotransmitter for regulating mood, anxiety levels, and overall happiness.
There are many selective serotonin reuptake inhibitors such as Zoloft, Lexapro, Prozac, and Celexa. When you take an SSRI, the underlying issue for your depression or anxiety may still exist, but the drug helps to temporarily mask those feelings so you can begin to process the thoughts, experiences, and emotions that have contributed to your major depressive disorder or anxiety. This is why medication is often prescribed in conjunction with therapy – so you can begin to work on the root of your issues and live a happier, healthier life.
How Are SSRIs Metabolized?
SSRIs are metabolized differently in each person—some people’s bodies are able to process and break down the medication faster than others. As the drug is processed through your body, it will interact with different hormones and neurotransmitters. This can lead to an imbalance in these important chemicals, which often causes unpleasant symptoms.
These side effects are known as “SSRI withdrawal,” and they can range from mild to severe depending on a person’s individual metabolism and how long they have been taking the medication. Antidepressant medication may need to be taken for at least 4 to 6 weeks before the development of SSRI discontinuation/withdrawal becomes a serious concern.
When it does occur, SSRI discontinuation typically has its onset 1 to 10 days after drug discontinuation and typically resolves spontaneously within 2 to 3 weeks. Discontinuation symptoms can include nausea, fatigue, dizziness, flu-like symptoms, depressive symptoms, nightmares, brain zaps (an electric shock feeling inside of your head), sensory disturbances, and even suicidal thoughts.
How Do I Stop Taking My SSRI?
SSRIs are the most commonly prescribed medication for depression. It is important to understand the SSRI withdrawal process before beginning treatment so that you can make an informed decision about the best option for you.
The process of discontinuing an SSRI most often involves gradual tapering, slowly reducing the dose of your medication over time. This allows your body to adjust to decreasing levels of serotonin and other hormones so that you can avoid intense discontinuation symptoms. Tapering should always be done under the supervision of a doctor or psychiatrist, as they can provide guidance on the best approach to do so safely and avoid severe SSRI withdrawal symptoms.
Tapering can be done in a variety of ways, depending on your doctor’s recommendation. For example, you may reduce the dosage by half for several weeks before decreasing it again, or you may decrease the dose gradually over an extended period of time. It is important to speak to your doctor about what approach will be best for you, as different medications and dosages should be tapered at different rates.
Another method of coming off your SSRI is going cold turkey. This means stopping the medication abruptly with no tapering. This approach is not recommended, as it has been associated with physical and psychological withdrawal symptoms. SSRI discontinuation/withdrawal can be managed via prevention and treatment strategies, including educating patients regarding the risk of SSRI discontinuation symptoms, using gradual discontinuation, and through resumption an SSRI for burdensome symptoms.
What Are the Phases of SSRI Withdrawal?
The process of tapering off an SSRI can be divided into two potential phases: acute withdrawal and protracted withdrawal. Both involve discontinuation symptoms.
The first phase is known as “acute withdrawal,” and this is when you begin to taper your medication. Depending on the specific SSRI you are taking, this phase can last anywhere from a few days to several weeks. During this time, it has been reported that one may experience physical agitation such as chills, headaches, gastrointestinal symptoms, dizziness, sweating, or trembling. You may also notice emotional and psychological changes like irritability, sadness, difficulty concentrating, and anxiety.
It is important to be aware of the potential of developing “antidepressant discontinuation syndrome,” which can occur if you stop taking your medication abruptly. Stopping psychotropic medications too quickly can result in significant discontinuation symptoms, commonly associated with antidepressant discontinuation syndrome. This is why it is important to work with a doctor or psychiatrist to slowly reduce your medication over time to avoid significant withdrawal symptoms.
Protracted Antidepressant Withdrawal
Acute withdrawal sometimes transitions into a protracted withdrawal syndrome (PWS), which lasts much longer, from months to years. During this phase, you may notice more severe and long-lasting psychological symptoms such as dysphoria (a feeling of profound sadness or emptiness) and depersonalization (a feeling of being disconnected from one’s self). You may also experience physical symptoms like headaches, muscle pain, and insomnia. In their corrective study, “Protracted withdrawal syndrome after stopping antidepressants,” published at the turn of the year, Hengartner and colleagues present the largest, most detailed quantitative analysis to date of protracted withdrawal syndrome (PWS).
Once you have decided on a plan to taper off your antidepressant, be sure to stick to it and monitor yourself for any changes in mood or behavior that may occur. Be sure to seek help if you experience any serious side effects or suicidal thoughts while tapering off your SSRI.
Tapering off an SSRI can be a long and tedious process, but the right approach can help to minimize discontinuation symptoms and make it much more manageable. It is important to remember that coming off of your antidepressant does not mean that you are cured of your condition—it simply means that you are no longer taking the medication. You may need to continue therapy and other forms of treatment to maintain good mental health.
Regardless, following a tapering plan under the supervision of a doctor is the safest way to discontinue an SSRI, as it allows your body to adjust gradually and helps to minimize the side effects of withdrawal. If you are considering stopping your SSRI, make sure to talk to a doctor or psychiatrist about the best approach for you to avoid severe reactions and discontinuation symptoms.
The Phases of SSRI Withdrawal After Quitting Cold Turkey
When quitting an SSRI cold turkey, discontinuation symptoms can be more intense and last longer. Therefore, it is important to be aware of the potential risks of discontinuing medication without consulting with your doctor first.
The Risks of Quitting Cold Turkey
Quitting cold turkey carries a number of risks, including an increased risk of relapse into depression and other mental illnesses. It can also lead to more severe SSRI discontinuation syndrome and antidepressant withdrawal symptoms that may last longer than they would if you were tapering off the medication gradually.
There is also an increased risk of suicidal ideation or behavior when quitting an SSRI cold turkey. Therefore, it is important to be aware of the risks and to get professional help if you are considering discontinuing your medication without consulting with a doctor first.
Quitting an SSRI cold turkey may also lead to more severe physical symptoms such as seizures and heart palpitations. It can also lead to permanent changes in brain chemistry that may be difficult to reverse. It is important to remember that discontinuing any medication without consulting with a doctor can have serious consequences, and it is best to seek professional help before making any changes to your medication regimen.
Understanding the phases of SSRI withdrawal is important for those who are considering coming off of an antidepressant. The process of tapering off an SSRI can be a long and difficult journey, but it is important to understand the phases of SSRI withdrawal so that you can make an informed decision about how to safely come off of the medication and avoid SSRI discontinuation syndrome. Be sure to consult with a psychiatrist before making the decision to discontinue taking an SSRI.
If you or someone you know is considering quitting an SSRI or is struggling with discontinuation symptoms, be sure to seek help from a mental health professional. At Neuro Wellness Spa we offer proven, alternative treatment services for those struggling with mental health.